MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ABRADER,5.5,EP-1,DSPL BLADE; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. ABRADER,5.5,EP-1,DSPL BLADE; SAW, POWERED, AND ACCESSORIES
Model Number 7205325
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that during the procedure, while the blade was being used in the patient, plastic shavings of the connector fell off into the joint.The plastic shavings were tried to be removed by forceps, but could not completely be taken out from the patient.It is unknown if there was a surgical delay.The procedure was completed with the same device and no patient injuries were reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
H3, h6: the reported 5.5mm abrader burr, intended for use in treatment, was returned for evaluation.Visual assessment of the burr confirmed the reported complaint.A small piece of the polycarbonate sluff chamber has come free.The polycarbonate components the sluff chamber and adapter body are in the early stages of melting.The condition of the device indicate little to no irrigation was used to cool the blade during its operation.Per the device instructions for use under warnings ¿periodic irrigation of the blade is recommended to provide adequate cooling of the blade and to prevent accumulation of excised materials in the surgical site.Ensure that suction of 128 mmhg minimum is flowing while the instrument is running¿.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.Further investigation is not warranted at this time.Reportedly while using the abrader burr blade plastic shavings of the connector fell off into the patient¿s joint.It was communicated that the plastic shavings were not completely retrieved using forceps.It is unknown if there was a delay.The procedure was completed with the same device and with no patient injuries.No clinically relevant supporting documentation was provided for inclusion in this medical investigation.The 5.5mm abrader burr was returned for analysis and the visual assessment revealed that ¿the polycarbonate components the sluff chamber and adapter body are in the early stages of melting¿ and ¿the condition of the device indicate little to no irrigation was used to cool the blade during its operation.¿ the material of the retained shavings: polycarbonate is an amorphous thermoplastic with high impact strength, dimensional stability, thermal resistance, low-temperature toughness, and has high transparency.Conclusion: based on the results of the product evaluation the root cause for the reported plastic shavings was a user vs procedural event due to little or no irrigation being used to cool the blade during its operation.Per the device instructions for use under warnings ¿periodic irrigation of the blade is recommended to provide adequate cooling of the blade and to prevent accumulation of excised materials in the surgical site.Biocompatibility for polycarbonate is well characterized for prolonged (up to ~1 month) tissue contact.The patient impact beyond possible micro-motion and/or migration and local irritation/discomfort cannot be determined.No further medical assessment can be rendered at this time.

Brand Name
ABRADER,5.5,EP-1,DSPL BLADE
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key9390505
Report Number1219602-2019-01505
Device Sequence Number11532545
Product Code HAB
UDI-Device Identifier03596010251534
UDI-Public03596010251534
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/06/2024
Device Model Number7205325
Device Catalogue Number7205325
Device Lot Number50779783
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/12/2019
Initial Date Received by Manufacturer 11/07/2019
Supplement Date Received by Manufacturer01/27/2020
Initial Report FDA Received Date11/28/2019
Supplement Report FDA Received Date01/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1